Discussion in 'General Parenting' started by nandz, May 5, 2010.

  1. nandz

    nandz Guest

    My son's psychiatrist wants to put him on risperdal for his defiant behaviors and moods. I am really leary of this medication since it is an antipyschotic drug. It scares me. He is on Adderall right now. The Adderall is helping his ADHD symptoms, but his ODD is not being very well controlled. Anyone have their child on this? Side effects? He wants to put him on 0.5 mg of risperdal at bedtime. I'm just really nervous about this since he does not have any mental disorders like bipolar or scizophrenia. Thanks.
  2. Marguerite

    Marguerite Active Member

    Don't let the "antipsychotic" label worry you. It doesn't mean that your child is psychotic, nor does it mean your child will BECOME psychotic by taking it.

    We had both our boys on it. The side effects that bothered us - weight gain and sleepiness. In difficult child 1 only. Maybe a little bit of weiht gain in difficult child 3, because when he stopped taking it he did lose a little weight.

    The weight gain tendencies did make up for the appetite suppressant effects in ADHD medications. And then some, in difficult child 1's case.

    Benefits- variable. Mild, in our case. It did 'smooth out' a lot of the issues, helped calm difficult child 3 just a little so he could manage better with the rest of his anxiety. But it didn't fix everything, only brought a little improvement.

    Otherwise - we saw little change. We ended up taking the boys off it (after about 2 years) because the cost was too great and the benefits were too minimal to justify it.

    My boys don't have bipolar or schizophrenia either. The pills won't cause it. And they can be used to treat anxiety too.

    If in doubt, talk to the doctor in detail about your concerns. But a lot of people in your shoes try it with no problems. It's not rare to use it in this way.

  3. timer lady

    timer lady Queen of Hearts

    All of our difficult children react differently to medications. Saying that risperdal was/is the one medication that helps my wm with his rages.

    There is always a caveat to medications; while they may help with negative/dangerous behaviors there is a need for therapy after medications to help our difficult children find different ways to cope. Many of my difficult children choices/behaviors were helped with medications but the negative stuff needed to be replaced with new different choices & behaviors.

    Hope this makes sense to you.
  4. Shari

    Shari IsItFridayYet?

    Risperdal is the one medication that has helped my son.

    He's 8 now, and been on it for 5 years with no ill effects (we may be seeing some weight gain now...but unsure, and its not drastic - he's on risperal and dedpakote, so...)

    I wish there was a way to know what to use and not use, but you just have to weight the potential pros and the potential cons and make an educated decision.
  5. KTMom91

    KTMom91 Well-Known Member

    Risperdal has been good for Miss KT. While it didn't solve everything, there have been no more holes punched in walls, no more doors torn off the hinges and thrown at me, no more breakage on my tile kitchen counter, no more pans/dishes broken, etc.

    She's been on it for about five years, I think.
  6. gcvmom

    gcvmom Here we go again!

    When my difficult child 2 was first rx'd Risperdal for his agressive behavior in the 3rd grade, I had a similar reaction as yours. I read the words "schizophrenia" and "antipsychotic" and panicked. Turns out, that medication really did help him for a good long while. In his case, much of the aggressive behaviors and lousy impulse control (despite the ADHD stimulants he was on), were likely prodromal symptoms of the bipolar disorder he is now confirmed to have some four years later. I'm not suggesting that's the course your child will take by any stretch. That's just the path we've been on.

    My point is that you should not worry too much about the labeling of the primary diagnoses for which a medication is typically rx'd. With many mental health problems, drugs are used off-label from their originally FDA-approved use. It happens a lot that way in medicine. A drug is developed for one disorder/disease, and by happy coincidence another use is found for it. It just takes time for the practical uses to catch up with the legal labeling. That's where doctors rely on their years of experience, research studies and trial and error.

    As far as side effects, it did cause a big jump in my son's appetite, and consequently some weight gain. However, the stimulant medications he was on seemed to balance out the appetite issue to a degree. He put on a few extra pounds, but it was nothing that an active lifestyle couldn't address. He did have sedation from it, so dosing at bedtime is usually the way to go to minimize that effect. I hope it works for your son!